Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 28, NWS Missoula, MT

June 28, 2007Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jun 28, 2007, 7:10 PM MDT for Lake County, Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2007, 7:10 PM MDT (01:10 UTC)
Expired
Jun 28, 2007, 7:54 PM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Lake County, MT

The radar

The Missoula radar (KMSX), 44 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3227 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 290111
SVRMSO
MTC047-290200-
/O.NEW.KMSO.SV.W.0028.070629T0110Z-070629T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
710 PM MDT THU JUN 28 2007

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LAKE COUNTY IN NORTHWEST MONTANA...

* UNTIL 800 PM MDT.

* AT 700 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR ARLEE...OR ABOUT 19 MILES
  NORTH OF MISSOULA...AND WAS MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT IGNATIUS AROUND 720 PM MDT...
  RONAN AROUND 750 PM MDT...
  PABLO AROUND 800 PM MDT.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4762 11367 4762 11367 4762 11387 4759 11394
      4750 11392 4747 11396 4740 11387 4729 11390
      4726 11383 4714 11394 4714 11412 4716 11416
      4763 11418

$$
HENRY
2 follow-up statements
000 
WWUS55 KMSO 290143
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
743 PM MDT THU JUN 28 2007

MTC047-290200-
/O.CON.KMSO.SV.W.0028.000000T0000Z-070629T0200Z/
LAKE MT-
743 PM MDT THU JUN 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHERN LAKE COUNTY...

* AT 736 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KICKING
  HORSE...OR ABOUT 15 MILES SOUTHEAST OF POLSON...AND WAS MOVING
  NORTH AT 55 MPH.

LAT...LON 4762 11367 4762 11367 4762 11387 4759 11394
      4750 11392 4747 11396 4740 11387 4729 11390
      4726 11383 4714 11394 4714 11412 4716 11416
      4763 11418

$$
HENRY
000 
WWUS55 KMSO 290154
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
754 PM MDT THU JUN 28 2007

MTC047-290204-
/O.CAN.KMSO.SV.W.0028.000000T0000Z-070629T0200Z/
LAKE MT-
754 PM MDT THU JUN 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAKE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 4762 11367 4762 11367 4762 11387 4759 11394
      4750 11392 4747 11396 4740 11387 4729 11390
      4726 11383 4714 11394 4714 11412 4716 11416
      4763 11418

$$
HENRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:14 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 2:14 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
214 PM MDT THU JUN 28 2007

.DISCUSSION...TONIGHT THROUGH FRIDAY NIGHT...LITTLE RELIEF FROM
THE HEAT IS EXPECTED AS SOUTHWEST FLOW WILL CONTINUE TO KEEP
TEMPERATURES FROM LOWERING TOO MUCH TONIGHT. MANY AREAS MAY BREAK
RECORD HIGH MINIMUM TEMPERATURE TONIGHT DUE TO THE WARM NIGHT. SOME
RELIEF IS EXPECTED TOMORROW AS A COLD FRONT MOVES THROUGH THE
AREA. LITTLE PRECIPITATION IS EXPECTED WITH THIS FRONT...BUT IT
MAY HELP DEVELOP THUNDERSTORMS TOMORROW AFTERNOON AND OVERNIGHT.
GREATEST THREAT FOR THUNDERSTORMS WILL BE OVER NORTHWEST MONTANA
WHERE BEST MOISTURE IS LOCATED. THUNDERSTORMS AS WELL AS A STRONG SURFACE
PRESSURE GRADIENT SHOULD BRING WINDY CONDITIONS TO MANY AREAS
FRIDAY AFTERNOON. WINDS SHOULD TAPER OFF FRIDAY NIGHT AS SURFACE
GRADIENT AND VERTICAL MIXING WEAKEN.

SATURDAY WILL STILL BE UNDER THE INFLUENCE OF UPPER LEVEL
SOUTHWEST FLOW WITH SOME LINGERING MOISTURE FROM FRIDAYS SYSTEM.
THREAT OF SHOWERS AND THUNDERSTORMS WILL LINGER...MAINLY ACROSS
THE SOUTH WHERE A STALLED SURFACE BOUNDARY REMAINS. SUNDAY THROUGH
THE REMAINDER OF THE WEEK WILL TRANSITION TO AN UNSEASONABLY HIGH
UPPER LEVEL RIDGE DEVELOPING OVER THE WESTERN UNITED STATES. IF
THE MODELS VERIFY...THE HEIGHTS AND SUBSEQUENT TEMPERATURES THEIR
PREDICTING WOULD BE THE HIGHEST SEEN IN THE LAST 6O PLUS YEARS. AT
THIS TIME...TEMPERATURES ARE FORECAST 10 TO 12 DEGREES (MAINLY IN
THE 90S) ABOVE NORMAL. WILL CONTINUE TO MONITOR LATTER RUNS AND
ADJUST UPWARD IF NECESSARY

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED
TONIGHT...THERE IS AN INCREASED CHANCE OF SOME AFTERNOON
THUNDERSTORMS ON FRIDAY...PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...STEGEMILLER
LONG TERM....MEAD
AVIATION...KOLATA

In the hours before

Local storm report, Jun 28, 6:14 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     3 SE FLORENCE           46.60N 114.03W
06/28/2007  E60.00 MPH       RAVALLI            MT   TRAINED SPOTTER

            STORM SPOTTER REPORTED SEVERAL WIND GUSTS OF 60 MPH 3 SE
            OF FLORENCE. ALSO 4 TO 5 WILD FIRE STARTS HAVE BEEN
            REPORTED ALONG THE BITTERROOT MOUNTAINS.

&&

HENRY
Local storm report, Jun 28, 6:46 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
646 PM MDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 3 S STEVENSVILLE        46.47N 114.09W
06/28/2007  E60 MPH          RAVALLI            MT   PUBLIC

            PUBLIC REPORTED WIND GUSTS ESTIMATED AT 60 MPH. SEVERAL
            LARGE BRANCES WERE BROKEN OFF TREES NEARBY.

&&

HENRY
Local storm report, Jun 28, 6:59 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
659 PM MDT THU JUN 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 S SEELEY LAKE         47.16N 113.48W
06/28/2007  E60 MPH          MISSOULA           MT   PUBLIC

            PUBLIC REPORTED ESTIMATED WIND GUST TO 60 MPH 1 MILE
            SOUTH OF SEELEY LAKE.

&&

HENRY

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.